Reply To: Medication Failed

#74121
Penny Williams
Keymaster

When stimulant medication seems to make ADHD symptoms worse, it is usually a sign that the dose was too low. There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. With these two factors in mind, it stands to reason that he may do well on a higher dose of a methylphenidate.

I am concerned about the doctor managing medication for your child as well. Stimulants are NOT dosed by age and weight. Instead, the optimal dose is based on the individual’s genetics, metabolism, and neurotransmitter deficits. A doctor who thinks ADHD stimulants are dosed by age and weight really shouldn’t be prescribing these medications because they don’t understand how they work. An ADHD specialist is better.

A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

Now, to help your son without medication, there are some alternative treatments you can try, like neurofeedback mentioned already. https://www.additudemag.com/category/explore-adhd-treatments/natural-treatments/

Also, look into accommodations for school to help level the playing field so he has the same opportunities for success as his peers:

Step-by-Step Guide for Securing ADHD Accommodations at School

Penny
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism